Question 1 · Hard
After high-dose intravenous immunoglobulin (IVIG), a group A patient has a positive DAT and mild hemolysis. The most likely cause is:
- AWarm autoimmune hemolytic anemia
- BA delayed hemolytic transfusion reaction
- CPassive anti-A in the IVIG
- DA new alloantibody from pregnancy
Show answerHide answer
Answer: C · Passive anti-A in the IVIG
IVIG is pooled from thousands of donors and contains anti-A and anti-B, and sometimes anti-D. In large doses these passive antibodies can coat the red cells of group A, B or AB patients and cause hemolysis. The eluate shows anti-A, and the effect fades as the IVIG is cleared. Knowing about recent IVIG avoids a needless autoimmune workup.
- A: Autoimmune hemolysis is a diagnosis made after passive antibody is excluded.
- B: No red cells were transfused, so a transfusion reaction does not fit.
- D: A new alloantibody would not explain anti-A on a group A patient's cells.